question-icon

Suggest the ideal dosage for Nuvigil taken for excessive sleepiness

default
Posted on Thu, 5 May 2016
Question: Nuvigil dosing:

I was prescribed nuvigil to offset the cognitive dulling (from lamictal/celexa combo) or sleepiness (from Viibryd/Lamictal combo) of my medications. I have been taking HALF of a 50 mg pill and it can make me feel a little overstimulated (nervous/racy). I can read and understand my homework better, and focus on what people are saying when they talk to me, but sometimes I get very easily distracted and then sucked into something else altogether.

This seems like an extremely low dose...would increasing the dose be helpful in focusing and reduce the side effects? Or should I be concerned that I'm becoming overly stimulated on such a low dose (i.e. bipolar considerations)?

Thanks!
doctor
Answered by Dr. Ashok Kumar (1 hour later)
Brief Answer:
I think the dose should be continued

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I have gone through your query and understand your concerns. Although the minimum effective dose of Armodafinil is 50 mg for a young person like you but considering the usefulness at current dose I feel the dose should be continued.

Feeling racy and destractability are more of part of a bipolar disorder and that can become out of control even with slightest of trigger and Nuvigil is one among them.

Considering its usefulness at current dose and the possibility of potential side effects I feel the current dose to be maintained till you are able to control over destructibility and feeling racy. Once these two issues are resolved than only we can think of increasing dose.

Additionally I like to make it clear that increased dose unlikely to manage side effects although there is possibility of worsening of side effects.

I hope this helps you to take informed decision.
Thanks and regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ashok Kumar (3 hours later)
Haha that's not encouraging! I took mine this morning (I was feeling very negative and irritable) and an hour later I was very talkative (but coherent). How does one tell activation from Mania? Stimulants/cocaine have a similar effect, and I can act out, but again, what is stimulant behavior and what is induced mania?

I'm trying to figure this out with my doctor right now and could use all the input I can get. Here are some other question marks that MIGHT suggest BPII:

-low dose of ssri's make me very irritable (not uncommon?) and suspiscious, and higher doses tend to make me somewhat impulsive (again, not super uncommon).

-Buspar does wonders for my concentration but makes me very agitated after a week or so. Zoloft is similar in that it makes me very self-possessed but then quick to anger

-Lately on my combo of celexa and Lamictal, I start feeling racy in the afternoon, pressured to speak, and can hear myself say things I know I shouldn't but have not a lot of control. I can also get super hyper or super irritable. Sometimes super horny but that might be natural as I'm so used to having a repressed libido on higher doses of SRRI and I've had a more healthy sex life lately.

I've briefly tried depakote and lithium and they made me feel very depressed.

On the other hand, I have trauma history and therapists have said this could be affect deregulation. I am EXTREMELY sensitive to medications. I have dealt with depression most of my life but never had a "classic" manic episode. This perhaps "hypomanic" state has only been in response to medication. Persistent and inappropriate guilt and shame is also a very common theme.

I had a positive reaction to Lamictal when I started taking it with Celexa. I became very productive and self-possessed, creating a business, making money, taking vacation and finding hobbies. The downside is almost daily headaches, light sensitivity, neck tension, and cognitive problems. Lately, depending on the manufacturer, I am more likely to get either MORE depressed or feel over hyper when I take it (only really in conjunction with the celexa though).

I recently (in the last year) dropped the lamictal from 200mg to 150mg because of the memory, cognitive problems, and sleep disturbance.

I know I've thrown a lot at you but I'm reaching a critical point and I'm about to go back to medical school and I'd like to resolve this beforehand

Thank you
doctor
Answered by Dr. Ashok Kumar (58 minutes later)
Brief Answer:
We have discussed many of them in last week

Detailed Answer:
Hello,
Thanks for follow up.

Regarding possibility of bipolar disorder we have discussed in past and I feel there is high chance of bipolarity in your case in compare to unipolar depression.

When you establish cause and results association than that is reaction to medication and nothing else. When the medication level goes down theeffect will be no more. For example feeling excited following Armodafinil for few hours is drug effect rather than true mania.

In induced mania there will be more persistent mood change in compare to drug induced excitement and the excitement may meet the criteria for duration of mania which is one week.

Secondly excitement can be an isolated symptom but to call it mania you need at least five symptoms which includes many more in addition to euphoria/excitement.

I hope this helps you.
Thanks and regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3273 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest the ideal dosage for Nuvigil taken for excessive sleepiness

Brief Answer: I think the dose should be continued Detailed Answer: Hello, Thanks for using Healthcaremagic. I have gone through your query and understand your concerns. Although the minimum effective dose of Armodafinil is 50 mg for a young person like you but considering the usefulness at current dose I feel the dose should be continued. Feeling racy and destractability are more of part of a bipolar disorder and that can become out of control even with slightest of trigger and Nuvigil is one among them. Considering its usefulness at current dose and the possibility of potential side effects I feel the current dose to be maintained till you are able to control over destructibility and feeling racy. Once these two issues are resolved than only we can think of increasing dose. Additionally I like to make it clear that increased dose unlikely to manage side effects although there is possibility of worsening of side effects. I hope this helps you to take informed decision. Thanks and regards